Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Wakefield, VA

July 9, 2003City of Virginia Beach, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 9, 2003, 3:00 PM EDT for City of Virginia Beach, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 3:00 PM EDT (19:00 UTC)
Expired
Jul 9, 2003, 3:30 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2488 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 091900
SVRAKQ
VAC810-091930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 330 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BAYSIDE...OR ABOUT 4 MILES NORTHEAST OF
  KEMPSVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONDON BRIDGE AND OCEANA NAS AROUND 305 PM...
  CAPE HENRY AND OCEANA AROUND 310 PM...
  NORTH VIRGINIA BEACH AND VIRGINIA BEACH OCEANFRONT AROUND 315 PM...

AT 250 PM A TRAINED WEATHER SPOTTER REPORTED 68 MPH WIND GUSTS AT 
NORFOLK INTERNATIONAL AIRPORT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 70 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3695 7623 3677 7619 3682 7576 3704 7581
$$

HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:50 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 10:50 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1050 AM EDT WED JUL 9 2003

VRY HOT AND HUMID AFTN IN STORE ACRS FA...AS TEMPS
SHUD REACH LWR TO MID 90S JUST ABT EVERYWHERE UNDR
PRTLY SNY SKY.  PER SPC SWOMCD DISCN...WILL UP POPS
TO CHC SHRAS/TSRAS ALL ZNS FOR THIS AFTN WITH 40 POP
NRN AREAS AND 30 POP SRN AREAS.  BASED ON JUST THE
EXTREMELY UNSTABLE AIRMASS ALONE AND LEFTOVR BNDRIES
FM YESTERDAY/ERLY THIS MRNG...EXPECT ISLTD TO SCTD
TSRAS TO DEVELOP LATER THIS AFTN AND MOVE E.  WENT
HIER CHC N DUE TO APPROACH OF FRNTL BNDRY/SHRTWV
ENERGY.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

GINGRICH
Hazardous weather outlook, Jul 9, 12:30 PM EDT, 2 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT WED JUL 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HIGH TEMPERATURES FROM 90 TO 95 COUPLED WITH DEWPOINTS IN THE MID TO
UPPER 70S WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES THIS
AFTERNOON.  ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 9, 1:42 PM EDT, 1 hour 18 minutes before
VAZ063-064-070>100-092030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT WED JUL 9 2003

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS PORTIONS OF THE AREA...

AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN
VIRGINIA...INCLUDING CHESAPEAKE BAY AND THE LOWER EASTERN SHORE. THE
STORMS WERE MOVING EAST AROUND 15 MPH. THROUGH 4 PM...THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE REGION. WIND GUSTS TO
40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED FROM THESE
THUNDERSTORMS.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. AS
THE THUNDERSTORMS BECOME MORE NUMEROUS ACROSS THE REGION LATER THIS
AFTERNOON...THERE IS THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH
DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 3/4 INCH IN DIAMETER OR
GREATER.

HURLEY
Special weather statement, Jul 9, 2:25 PM EDT, 35 minutes before
MDZ021>025-VAZ048-049-060>100-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT WED JUL 9 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE
VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN
SHORE.

THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AND LATE AFTERNOON...
WITH THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR
LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN
BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL
RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ.

HURLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:10 PM EDTSpecial Marine WarningAKQ80 min
Jul 9, 3:04 PM EDTSpecial Marine WarningAKQ41 min
Jul 9, 3:04 PM EDTSpecial Marine WarningAKQ41 min
Jul 9, 3:45 PM EDTSpecial Marine WarningAKQ45 min
Jul 9, 3:45 PM EDTSpecial Marine WarningAKQ45 min
Jul 9, 4:30 PM EDTSevere Thunderstorm WarningAKQMecklenburg45 min
Jul 9, 5:06 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie29 min
Jul 9, 5:14 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond31 min
Jul 9, 5:20 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Colonial Heights, City of Hopewell, City of Petersburg30 min
Jul 9, 5:56 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland, Richmond29 min
Jul 9, 6:06 PM EDTSpecial Marine WarningAKQ54 min
Jul 9, 6:51 PM EDTSpecial Marine WarningAKQ54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.